Alert archive / Wisconsin / Snow Squall Warnings in 2022
Snow Squall Warning 3, NWS La Crosse, WI
NWS La Crosse, WI issued this snow squall warning at Feb 18, 2022, 4:57 PM CST for 4 counties in Wisconsin. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 18, 2022, 4:57 PM CST (22:57 UTC)
- Expired
- Feb 18, 2022, 6:00 PM CST
- In force
- 63 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
Counties Adams County, WI, Juneau County, WI, Monroe County, WI, Vernon County, WI
The radar
The La Crosse radar (KARX), 64 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.0 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1007 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 178 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
361
WWUS53 KARX 182257
SQWARX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service La Crosse WI
457 PM CST Fri Feb 18 2022
WIC001-057-081-123-190000-
/O.NEW.KARX.SQ.W.0003.220218T2257Z-220219T0000Z/
Juneau WI-Vernon WI-Adams WI-Monroe WI-
457 PM CST Fri Feb 18 2022
The National Weather Service in La Crosse has issued a
* Snow Squall Warning for...
Juneau County in central Wisconsin...
Northeastern Vernon County in southwestern Wisconsin...
Adams County in central Wisconsin...
Southeastern Monroe County in west central Wisconsin...
* Until 600 PM CST.
* At 456 PM CST, a dangerous snow squall was located along a line
extending from New Rome to near Cashton, moving southeast at 35
mph.
HAZARD...Extremely poor visibility in heavy snow and blowing snow.
Wind gusts greater than 30 mph.
SOURCE...Radar and webcams.
IMPACT...Dangerous life-threatening travel.
* This includes the following highways...
Interstate 90/94 between mile markers 46 and 86.
Interstate 90 in Wisconsin near mile marker 45.
Locations impacted include...
Mauston, Friendship, New Lisbon, Westby, Adams, Elroy, Hillsboro,
Cashton, Necedah, Wonewoc, La Farge, Dellwood, New Rome, Glendale,
Lemonweir and Big Flats.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Reduce your speed and turn on headlights! During snow squalls, the
visibility may suddenly drop to near zero in whiteout conditions.
&&
LAT...LON 4364 9031 4357 9031 4355 9035 4355 9067
4352 9067 4371 9100 4373 9091 4375 9091
4405 9031 4425 9031 4425 8960 4364 8960
TIME...MOT...LOC 2256Z 299DEG 29KT 4423 8985 4373 9086
$$
042 follow-up statements
695
WWUS53 KARX 182340
SQWARX
Snow Squall Warning
National Weather Service La Crosse WI
540 PM CST Fri Feb 18 2022
WIC001-057-081-123-190000-
/O.CON.KARX.SQ.W.0003.000000T0000Z-220219T0000Z/
Juneau WI-Vernon WI-Adams WI-Monroe WI-
540 PM CST Fri Feb 18 2022
...A SNOW SQUALL WARNING REMAINS IN EFFECT UNTIL 600 PM CST FOR
JUNEAU...NORTHEASTERN VERNON...ADAMS AND SOUTHEASTERN MONROE
COUNTIES...
At 539 PM CST, a dangerous snow squall was located along a line
extending from near Westfield to 7 miles south of Hillsboro, moving
southeast at 40 mph.
HAZARD...Extremely poor visibility in heavy snow and blowing snow.
Wind gusts greater than 30 mph.
SOURCE...Radar indicated.
IMPACT...Dangerous life-threatening travel.
This includes the following highways...
Interstate 90/94 between mile markers 46 and 86.
Interstate 90 in Wisconsin near mile marker 45.
Locations impacted include...
Brooks, Plainville and Lyndon Station.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Reduce your speed and turn on headlights! During snow squalls, the
visibility may suddenly drop to near zero in whiteout conditions.
&&
LAT...LON 4364 9031 4357 9031 4355 9035 4355 9067
4352 9067 4371 9100 4373 9091 4375 9091
4405 9031 4425 9031 4425 8960 4364 8960
TIME...MOT...LOC 2339Z 304DEG 33KT 4386 8961 4355 9032
$$
04217
WWUS53 KARX 182357
SQWARX
Snow Squall Warning
National Weather Service La Crosse WI
557 PM CST Fri Feb 18 2022
WIC001-057-081-123-190006-
/O.EXP.KARX.SQ.W.0003.000000T0000Z-220219T0000Z/
Juneau WI-Vernon WI-Adams WI-Monroe WI-
557 PM CST Fri Feb 18 2022
...THE SNOW SQUALL WARNING FOR JUNEAU...NORTHEASTERN VERNON...ADAMS
AND SOUTHEASTERN MONROE COUNTIES WILL EXPIRE AT 600 PM CST...
The snow squall which prompted the warning has exited the area.
Therefore, the snow squall warning will be allowed to expire. Areas
of blowing snow will continue to make travel difficult.
LAT...LON 4364 9031 4357 9031 4355 9035 4355 9067
4352 9067 4371 9100 4373 9091 4375 9091
4405 9031 4425 9031 4425 8960 4364 8960
TIME...MOT...LOC 2356Z 299DEG 29KT 4382 8951 4351 9022
$$
04What forecasters said that day
The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this snow squall warning went out at Feb 18, 2:39 PM CST, 2 hours 18 minutes earlier.
Area forecast discussion, Feb 18, 2:39 PM CST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
239 PM CST Fri Feb 18 2022
.DISCUSSION...(This evening through Friday)
Issued at 239 PM CST Fri Feb 18 2022
- Very strong winds late this afternoon and evening with gusts of
up to 50 mph.
- A band of snow or snow showers moves over the area through late
this afternoon may lead to brief visibility reductions,
especially over southeast Minnesota and northeast Iowa.
- A prolonged snow event expected Monday and Tuesday with
accumulating snow likely across the whole forecast area.
Latest water vapor satellite imagery shows vigorous shortwave trough
over northern Minnesota/southern Ontario Canada. Decent forcing/lift
with the shortwave trough has produced a fast moving band of snow
extending from central Wisconsin into northeast Iowa. Strong
subsidence behind the band of snow as evident of drying per water
satellite imagery. This subsidence is mixing winds down aloft and
combined tightening of pressure gradient over northern/central
Minnesota...wind gusts of 35 to 45 knots are occurring over
central/northwest Minnesota.
The vigorous shortwave trough will track quickly across the Upper
Great Lakes Region this evening/tonight. Snow band associated with
shortwave trough will move quickly across much of the forecast area
late this afternoon/this evening. However...the strongest winds are
associated with the strong subsidence behind the snow band. Expect
the pressure gradient to tighten/strong winds to push into the
forecast area late this afternoon and evening. Snow showers behind
the snow band along with the strong winds could produce brief
reduction in visibilities. Bufkit soundings suggest a brief period
of convective snow showers across the forecast through this evening.
Then...diminish quickly after 03z...as shortwave trough moves east
of forecast area and pressure gradient begins to slacken.
Strong cold air advects in behind the shortwave trough...as 18.12z
GFS/NAM indicate 925mb temperatures falling to minus 19 to minus 21
degrees celsius by 12z Saturday. This cold airmass will be
short lived as west to east zonal flow develops after 18z
Saturday and allows for southwesterly flow near the surface to
advect warmer air into the forecast area Saturday night into
Sunday. 925mb temperatures warm to around zero to plus 5 degrees
celsius by Sunday. High temperatures are expected to be in the
upper 30s to upper 40s.
Next concern is upper level trough digging over the western United
States and develop southwesterly flow aloft. Sunday night into
Monday. Surface low develops over the lee-side of the Rocky
Mountains Monday. With upper level trough digging over the southwest
and surface low developing on the lee-side of the Rockies...surface
warm front slowly tracks south and cooler air filters into the
forecast area. With decent isentropic lift/forcing...precipitation
should spread over the forecast area Monday. Bufkit soundings during
this time frame indicate a loss of ice briefly during the daytime
hours. Light freezing rain/drizzle will be possible...with ice
accumulations less than five hundredths of an inch.
Main forecast concern Monday night through Friday are snow chances
through much of the forecast period. The deterministic 18.12z
GFS/ECMWF/GEM are in decent agreement in continuing to dig upper
level trough over the southwest United States and tracking the upper
level trough slowly into the central United States during the
period. Several impulses embedded in the southwesterly flow aloft
move into the Upper Midwest during the period. Main surface features
associated with the impulses track over the Central Plains
States. The forecast area will be on the northern periphery of
the surface low/features Monday night/Tuesday and allow all the
precipitation to change over to all snow Monday night into
Tuesday. A break in snow chances occur Wednesday...as shortwave
ridge builds over the Central United States. Then...another
impulse moves into the Central Plains States Thursday into Friday
and spreads another round of light snow across much of the
forecast area. Temperatures through the forecast period remain
below normal...as the latest 18.06z NAEFS suggest standard
anomalies of minus 1 to minus 2 over the forecast area. High
temperatures will generally be in the teens to middle 20s.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1110 AM CST Fri Feb 18 2022
A period of snow showers will impact terminals this afternoon in
association with a strong cold front. A period of IFR vsbys is
expected with snow showers, potentially even briefly as low as
1/4 to 1/2 mile. Although snow will be short-lived, blowing snow
could accompany the snow showers, especially at KRST for a short
time. Gusty SW winds will become NW and increase to 20-30G40 kts
through the evening before slowly diminishing. MVFR ceilings are
also for a time before conditions trend to VFR this evening.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Wind Advisory until midnight CST tonight for WIZ017-029-032>034-
041>044-053>055-061.
MN...Winter Weather Advisory until 10 PM CST this evening for MNZ086-
087-094-095.
Wind Advisory until midnight CST tonight for MNZ079-088-096.
IA...Winter Weather Advisory until 10 PM CST this evening for
IAZ008>010-018-019-029.
Wind Advisory until midnight CST tonight for IAZ011-030.
&&
DISCUSSION...DTJ
AVIATION...JMHazardous weather outlook, Feb 18, 3:18 AM CST, 13 hours 39 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 318 AM CST Fri Feb 18 2022 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-191330- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 318 AM CST Fri Feb 18 2022 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Strong west to northwest winds of 20 to 30 mph with gusts to 50 mph are expected this afternoon and evening. This could make travel difficult for high profile vehicles and blow around unsecured objects. A narrow band of light to moderate snow also moves through from northwest to southeast during the afternoon. The combination of strong winds and falling snow may lead to brief visibility reductions, especially across southeast Minnesota and northeast Iowa where visibilities in snow squalls may fall below a quarter of a mile for a very short time. Much colder air arrives in the wake of this system and could lead to a flash freeze on any roads that are wet from melting snow. Wind chills tonight may fall as low as 20 to 25 below zero, especially across southeast Minnesota and central Wisconsin. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Additional accumulating snow is possible on Monday and Tuesday, though details on timing and amounts remain unclear at this time. .SPOTTER INFORMATION STATEMENT... Any impacts from the falling snow and winds would be appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. KDS
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 18, 2:54 AM CST | Wind Advisory | ARX | Adams, Buffalo, Clark, Crawford, Grant, Jackson and 7 more | 24 hr |
| Feb 18, 2:55 AM CST | Winter Weather Advisory | ARX | Adams, Clark, Jackson, Juneau, Monroe, Taylor | 24 hr |
| Feb 18, 3:34 PM CST | Snow Squall Warning | ARX | Clark, Jackson, Monroe, Trempealeau | 26 min |
| Feb 18, 4:01 PM CST | Snow Squall Warning | ARX | Jackson, Juneau, La Crosse, Monroe, Trempealeau | 59 min |
Nearby
Snow Squall Warnings in Wisconsin, 2022Every snow squall warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.